Opioid overdose is a serious and life-threatening condition that occurs when someone takes too much of an opioid medication or illegal drug. Opioids are highly addictive painkillers that are commonly used to treat severe pain but can also be misused for their euphoric effects. Some examples of opioids include prescription medications such as oxycodone, hydrocodone, and fentanyl, as well as illegal substances like heroin.
Common Signs of an Overdose
Signs of an opioid overdose can vary depending on the individual and the amount and type of opioid consumed. However, there are some common signs to look out for that may indicate someone is experiencing an overdose:
- Slow or shallow breathing
- Blue or purple lips and fingernails
- Clammy skin
- Pinpoint pupils
- Loss of consciousness or unresponsiveness
- Slow or irregular heartbeat
- Limp body or inability to move
If you suspect that someone is experiencing an opioid overdose, it is important to act quickly and call for emergency medical help. In addition, administering a medication called naloxone (Narcan) can reverse the effects of an opioid overdose and potentially save someone’s life.
Knowing the signs of an opioid overdose and how to respond can make a significant difference in preventing fatal outcomes. It is also important to seek help for substance abuse and addiction, as opioids can be extremely dangerous when misused.
What Is Narcan?
Narcan, also known as naloxone, is a life-saving medication that is used to reverse the effects of an opioid overdose. Opioids are a type of drug that works by binding to specific receptors in the brain and spinal cord, reducing pain and producing feelings of pleasure. However, opioids can also slow down the body’s vital functions, such as breathing, which can be dangerous and even fatal when taken in high doses.
Narcan is typically administered as an injection into a muscle or through a nasal spray. It works by quickly blocking the effects of opioids on the receptors, allowing the person to breathe normally again. This gives emergency responders and medical professionals time to provide further treatment and prevent the overdose from becoming fatal.
Narcan can be used on its own or in combination with other medications, such as oxygen and artificial ventilation, to treat an opioid overdose. It is important to note that Narcan is not a cure for opioid addiction; it only temporarily reverses the effects of an overdose. Therefore, it should always be followed by further medical care and support for the person struggling with opioid addiction. Learning about Narcan and how to use it effectively can help prevent deaths from opioid overdose.
Contact Evoke Wellness at San Marcos and Begin to Overcome Opioid Addiction Today
At Evoke Wellness at San Marcos, we understand that each patient’s experience with addiction is unique. Therefore, we offer personalized treatment plans that address the specific needs of every individual. Our team of medical professionals, therapists, and counselors work together to provide comprehensive care that supports physical, mental, and emotional well-being. Take the first step toward recovery today. Call 888.450.2285 or contact us online to get the help you need.